Monday, May 17, 2021

Join our email blast

Q: I often get dry mouth. Should I be concerned?

Posted January 23, 2013 in Advice Column, Boone

A: Some of you may have noticed that your mouth has become more dry than you are accustomed to, especially if you’ve recently started taking new prescription medications. If so, you should be concerned, as it is often associated with an increase in dental cavities. Xerostomia, the medical term for dry mouth, is caused by a decrease in saliva production. Saliva plays a large role in the prevention of cavities, as it has both a cleansing effect and antibacterial action. Therefore, less saliva often means more cavities. Also, dry mouth can make chewing, eating, swallowing and even talking difficult or painful.

There are several factors that can cause dry mouth, such as over-the-counter medications, prescription meds, diabetes, Parkinson’s and Sjogren’s syndrome. Even certain cancer treatments can damage the saliva glands’ nerve system. If you’ve recently changed your prescriptions before noticing dry mouth symptoms, consult your physician about whether any of the medicines have the side effect of xerostomia. In most cases they’ll find an alternative that works well, without the side effects.

To help ease the condition, drinking plenty of water throughout the day or chew sugar-free gum to help stimulate the production of saliva. Lastly, there are several over-the-counter products designed to help reduce xerostomia, such as mouth rinses, toothpastes, gels, gums and sprays.  Biotene is the most common brand for xerostomia products and can be found in most stores.

Information provided by Dr. Rob Swanson, DDS, Swanson Dental Care, 1212 Duff Ave., Ames, 515-233-2174.





Post a Comment

Your email address will not be published. Required fields are marked *

*